Advertisement

Itchy papular and nodular skin lesions in chronic kidney disease patient

      1. Case presentation

      A 65-year-old man with a history of obesity, type 2 diabetes mellitus (DMT2) for more than 10 years, stage 3b chronic kidney disease (CKD) and hypertension was admitted to our internal medicine ward for face cellulitis. He also complained of a 4-month history of moderately to severely generalized itchy skin lesions (Fig. 1) that had gradually increased in number. Clinical complaints had no correlation with time of the day or activities made. During that period, he denied use of new pharmacies and there weren't similar symptoms in family members. Clinical examination revealed generalized umbilicated keratotic papules, some of them with brownish post-inflammatory hyperpigmentation, sparing mucous membranes, superior third of the trunk, scalp, face, palm and toes. Biochemical workup revealed elevation of inflammatory markers, urea 190 (<50mg/dl), creatinine 3,4 (<0.9mg/dl), parathyroid hormone 431 (<79,5pg/ml), total calcium 11,0 (<10,1mg/dl), phosphorus 4,8mg/dl (<4,9mg/dl) and proteinuria at urine dipstick test
      Fig. 1
      Fig. 1Multiple brown and itchy papules of the trunk, some of them with umbilicated erosion.
      What is the diagnosis?

      2. Diagnosis

      Skin biopsy disclosed transepidermal elimination of necrotic basophilic collagen bundles into cup‐shaped epidermal depressions, performing the diagnosis of Acquired Perforating Dermatosis (APD). Symptomatic relief was obtained by using systemic antihistamines, topical corticosteroids and emollients.
      APD is the third major perforating disease, characterized by transepidermal elimination of dermal components. It mainly affects adults without gender or racial predisposition and is strongly associated with DM and CKD (stage 4–5). [

      Bolognia JL, Schaffer J V., Cerroni L. No title. In: Dermatology.; 2018:1690-1695.

      ]
      Clinical manifestations are characterized by generalized scattered papular nodules with central keratotic plugs or crusts, [

      Bolognia JL, Schaffer J V., Cerroni L. No title. In: Dermatology.; 2018:1690-1695.

      ] that favours extensor surfaces of lower extremities and the trunk, sparing mucous membranes, often exhibiting the Koebner phenomenon.
      Although the pathogenesis remains unknown, scratching lesion and microvasculopathy [
      • Hong S-B
      • Park J-H
      • Ihm C-G.
      Acquired perforating dermatosis in patients with chronic renal failure and diabetes mellitus.
      ] may be the leading factors as it promotes exposition of keratinocytes and plasma fibronectin to advanced glycation end products and collagen that triggers epithelial proliferation and perforation. [

      Bolognia JL, Schaffer J V., Cerroni L. No title. In: Dermatology.; 2018:1690-1695.

      ]
      As pathogenesis of APD is poorly understood, treatment of underlying diseases and pruritus is the goal of treatment.
      Clinical response is often difficult, but combined treatment (systemic or topical corticosteroids, retinoid, urea, salicylic acid, emollients and systemic antihistamines) is more successful rather than monotherapy. Phototherapy seems to be the most effective treatment for CKD patients.[

      Bolognia JL, Schaffer J V., Cerroni L. No title. In: Dermatology.; 2018:1690-1695.

      ] The use of topical antihistamines is discouraged, as it could lead to cutaneous allergic hypersensitivity. [
      • M. Vinãs MJ
      • Castillo NH
      • MI
      Cutaneous drug eruption induced by antihistamines.
      ]
      Skin infection is the most common complication of APD, in a population with known risk factors.

      Declaration of Competing Interest

      The authors report no conflict of interesting regarding this work.

      References

      1. Bolognia JL, Schaffer J V., Cerroni L. No title. In: Dermatology.; 2018:1690-1695.

        • Hong S-B
        • Park J-H
        • Ihm C-G.
        Acquired perforating dermatosis in patients with chronic renal failure and diabetes mellitus.
        J Korean Med Sci. 2004; 19: 283-288https://doi.org/10.3346/jkms.2004.19.2.283
        • M. Vinãs MJ
        • Castillo NH
        • MI
        Cutaneous drug eruption induced by antihistamines.
        Clin Exp Dermatol. 2014; 39: 918-920https://doi.org/10.1111/ced.12445